Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|madeline227 - Mon May 04, 2009 3:15 am||
I am a 16-year-old girl. I first got my period when I was 13, and it was irregular for a little while, until it started coming more regularly by the time I was about 15 - but quite infrequently (every 35-40 days). I went on the pill for a few months, which regulated it to every 28 days. However, I've been off the pill for almost a year now, and for the last couple of months I have been getting my period regularly every 36 days. According to several definitions I have read online, this means I have a condition called Oligomenorrhea. I am not underweight (I weigh about 64kg and am about 169cm tall), I do not overexercise, and I have not been under a lot of physical or emotional stress. When I do get my period, I also almost always get bad cramps, breast tenderness, and occasionally an upset stomach and nausea. I don't have any family or friends with the same infrequent cycle as me. Should I go see a doctor? Should I go back on the pill to regulate my cycle? Or will it go away on it's own? (To be honest - it's kind of nice only getting my period every so often!)
Thank you for your time :)
|Debbie Miller, RN - Wed May 13, 2009 9:58 pm||
This would not be considered oligomenorrhea at this point. It usually takes several years for periods to regulate, if at all and normal for you may very well be every 36 days. It doesn't matter if it's 26 or 42 - each woman ovulates on a different schedule and while average may be around 28 days, that means many women are going to have longer spaces between periods and others shorter spaces. I agree with you rejoicing at not having them more frequently - consider it a blessing!
I see no reason to take the pill to regulate your periods since it really does not have to be regular for you to be healthy and early use of estrogen is sometimes considered risky since the cumulative effect of years of this may not be good for you. There are risks associated with such medication so if it is not actually needed for contraception I would probably avoid it and see what happens naturally as you continue to mature.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.